Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 34, NWS Lincoln, IL

May 27, 1996Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this tornado warning at May 27, 1996, 9:24 PM CDT for Morgan County, Scott County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1996, 9:24 PM CDT (02:24 UTC)
Expired
May 27, 1996, 10:30 PM CDT
In force
66 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 280224
TORSPI
ILC137-171-280330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
924 PM CDT MON MAY 27 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...MORGAN COUNTY

IN WEST CENTRAL ILLINOIS

   ...SCOTT COUNTY
 
AT 923 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE
TORNADO LOCATED NEAR EXETER.

THE STORM ASSOCIATED WITH THE TORNADO CONTINUES TO MOVE TO THE EAST
AT 30 MPH AND SHOULD MOVE THROUGH THE FOLLOWING TOWNS...RIGGSTON...
JACKSONVILLE AND ALEXANDER.

TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!

AT 908 PM CDT...SCOTT COUNTY SHERIFF'S OFFICE REPORTED GOLFBALL
SIZED HAIL IN BLUFFS...SO LARGE HAIL IS ALSO POSSIBLE WITH THIS
STORM.

$$

BYRD
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 27, 2:12 PM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, May 27, 2:12 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT MON MAY 27 1996

AT 19Z...PCPN HAD MOVD OUT OF SRN PTNS OF CWA.  SKIES REMAINED
MSTLY CLDY WITH TEMPS RANGING FROM 55 AT PIA AND BMI TO 67 AT LWV.

BELIEVE PCPN WILL NOT RETURN TO CWA TILL AFT 00Z...AS SVR TRW EXPECTED
TO DEVELOP OVR WRN MO AND MOV ALONG AND N OF SF.

LOW CNTRD OVR SC NE WILL CONT TO SLOWLY MOV TO THE E THE NEXT 24 HOURS.
PCPN IS EXPECTED TO TAPER OFF DURING THE DAY TOMORROW AS LOW MOVE TO
THE E COAST...HOWEVER...SF WILL LINGER OVER SRN IL THRU WED...SO SOME
PCPN IS STILL POSSIBLE LATE TUE.

AS FOR LOWS TONIGHT...BELIEVE TEMPS WILL RANGE FROM THE LOW 50S TO LOW
60S.  HIGHS TOMORROW SHOULD BE IN THE 60S IN NRN PTNS AND 70S IN SRN
PTNS.

PIA    52/67  65
SPI    54/70  65
DEC    54/69  55
CMI    53/69  55
SE IL  60/75  55

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:48 PM CDTTornado WarningILXMorgan, Scott42 min
May 27, 10:14 PM CDTTornado WarningILXSangamon61 min
May 27, 11:14 PM CDTSevere Thunderstorm WarningILXChristian61 min
May 28, 1:37 PM CDTTornado WarningILXChampaign38 min
May 28, 2:06 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion69 min
May 28, 2:30 PM CDTTornado WarningILXChampaign, Vermilion45 min
May 28, 2:42 PM CDTTornado WarningILXEdgar, Vermilion43 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.